Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Teeth and antibiotics

(7 Posts)
RitchieHill Fri 24-Aug-07 13:45:33

So, I'm new to this. All of it! But I thought I'd share... Recently took 7-yr-old DS to regular dental check-up. In between times he's lost first two baby teeth, and the adult teeth replacing them are slightly off-colour. So to are two of his permanent molars that appeared at the same time. It transpires that he has a condition (hypomineralisation) where the teeth developed with less mineral than they need - this was while he was a baby and most likely caused by a course of antibiotics taken while these particular teeth were forming! The two molars were badly decayed sad(far more so than they should be when they've only been there for four months) and he's had MASSIVE fillings - the dentist is trying to prevent the need for root canal work (in a SEVEN YEAR OLD!!!) and he'll most likely lose these teeth before he's adult. So here's the key: WHY AREN'T WE TOLD THIS WHEN BEING PRESCRIBED ANTIBIOTICS? Presumably the pharmaceuticals companies don't want us turning down their nice, lucrative products! So this is what I've learned: if you have a child under the age of three, BE VERY CAREFUL before you accept an offer of antibiotics. ALWAYS ask your GP if they're sure it's a bacterial infection. Antibiotics are a last resort!

Niecie Fri 24-Aug-07 13:57:05

Oh poor DS and poor you sad. Not nice for him at all. I have a DS of the same age and I am sure that they would have to give him a general anesthetic to get inside his mouth in the same position.

They should warn you I think. I have white marks on my front teeth which some dentists have said are due to antibiotics so it is not a new thing and they should definitely warn you about it. I wonder if they know which ones might do the damage? If they don't they need to find out quickly.

christywhisty Fri 24-Aug-07 14:06:13

This happened to my son as well, but it could also be caused by too much flouride. Our dentist recommended flouride supplements when he was 3 or 4 and ds's adult teeth at the back came through bad.

RitchieHill Fri 24-Aug-07 14:16:45

Thanks ladies. Actually, DS was INCREDIBLY BRAVE AND AMAZING DS (is there an abbreviation for that - there should be!) and didn't balk at the treatment, but I know what could be in store! Anyway, it doesn't seem to be flouride as he hasn't ever had any supplements, and it can't be the water as his brother does not have the same problem. I've been trying to research this and there is one US study that links amoxycillin to it - the most commonly prescribed antibiotic for children! My doctor had never heard of it, by the way! As his top two front adult teeth are now coming through and seem to be fine, it would definately appear to be something that happened at a short period of time, i.e. a 10day course of antibiotics when those particular teeth were forming inside his head, as any teeth that probably formed later seem to be okay. Still, it's been a shock and a learning curve, and I trust conventional medicine (and pharmaceuticals companies!) less than I did before!

Niecie Fri 24-Aug-07 19:16:00

Goodness RitchieHill, how many of our children have had amoxycillin during their childhood - most of them must have had a dose at some point in their first 3 years.shock

DS1 seems to be OK so far but I shall worry about DS2 for the next 4 years.

I really hope that your son doesn't have to have root canal work - I had some done last year and I wouldn't wish it on anybody. He sounds like a real star. Let hope they can keep his teeth for as long as possible.

Good luck.

RitchieHill Sat 25-Aug-07 10:41:49

Okay - now I'm sure I'm panicking people! The more I mention it, the more people have vaguely heard of it. This suggests it's a recognised - if rare - side effect of commonly used antibiotics and surely the pharmaceuticals companies, by now, should look into adjusting their product to eliminate this risk. Or we should have the choice. Most childhood viruses/bacterial infections do clear themselves. I just want others to have more information that I didn't have, and for GP's to link up with other health professionals and work together! Thanks for all comments.

wrinklygran Sun 26-Aug-07 19:02:53

I have 2 teeth with poor enamel due to life saving antibiotics that were new on the market at the time. That was a LONG time ago, and I was very young,and doctors now avoid prescribing some antibiotics which have this effect.
Dd has grey teeth as a result of being prescibed tetracycline as a young girl. Apparently this was an error but we had no come back as there was too long a time gap. her teeth are OK but not white.
Amoxycillin or any of the penicillin derivatives are not known to have this effect. If in doubt always ASK your doctor or pharmacist. Avoid tetracycline for kids there are plenty of other antibiotics available.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now